Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 28, NWS Midland/Odessa, TX

August 8, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 8, 2017, 6:21 PM CDT for Presidio County, Texas. It took effect at Aug 8, 2017, 6:28 PM CDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 6:21 PM CDT (23:21 UTC)
In effect from
Aug 8, 2017, 6:28 PM CDT
Expired
Aug 9, 2017, 11:40 AM CDT
In force
17 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

757 
WGUS44 KMAF 082321
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
621 PM CDT Tue Aug 8 2017

...The National Weather Service in Midland has issued a flood warning
for the following river in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Recent rainfall over the Rio Grande basin and its tributaries 
has led to rapid rises in river levels. Flooding is expected to occur 
along the Rio Grande at Candelaria through this evening. Fast recovery 
is expected by midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued as needed.

&&

TXC377-091521-
/O.NEW.KMAF.FL.W.0028.170808T2328Z-170809T1640Z/
/CDET2.1.ER.170808T2328Z.170809T0000Z.170809T0440Z.NO/
621 PM CDT Tue Aug 8 2017

The National Weather Service in has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Wednesday morning, or until the warning is cancelled.
* At  6PM Tuesday the stage was 7.9 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 9.9 feet (3.0 meters) by this evening. The river will
  fall below flood stage by tonight.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 10.0 feet (3.0 meters) on 
Aug 2 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    7.9   Tue  6 PM     M     M     M   9.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.4   Tue  6 PM     M     M     M   3.0

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 8, 2:09 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 2:09 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Tue Aug 8 2017

.DISCUSSION...

The area is under the edge of a weak upper ridge over Arizona and
New Mexico with west to northwest flow aloft. Shortwaves continue to
move over the area in the upper flow providing enhanced lift. A
plentiful supply of moisture remains across the CWA so showers and
thunderstorms will be present across West Texas and southeast New
Mexico through today. Temperatures today will be about 10 degrees
below normal as moisture and cloud cover remains over the area.

Chances of rain decrease tonight and will mainly be present south of
I-10 and across the higher terrain tomorrow. Temperatures increase
tomorrow closer to normal values as the upper ridge becomes more
centered over the region and winds return to the south. Temperatures
will mostly be in the 90s across the area except the higher terrain
on Thursday with the upper ridge over the region. Not too much
change in the weather pattern for Friday and Saturday except that
the upper ridge becomes more flattened on Saturday allowing for
increasing chances of rain across mostly the higher terrain.

Rain and thunderstorm chances increase across the CWA on Sunday as
upper disturbances move over the area and a cold front begins to
move into the area. This front will not have a big impact on
temperatures but will cool them a few degrees. This cooling trend
will continue into early next week with temperatures decreasing into
the upper 80s to lower 90s Tuesday of next week across the Permian
Basin. Precipitation chances will still remain across the area
Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  92  73  94 /  10  10  10  10
Carlsbad                       69  92  71  94 /  10  10  10  10
Dryden                         74  92  74  95 /  30  20  20  10
Fort Stockton                  69  92  72  93 /  20  10  10  10
Guadalupe Pass                 63  86  67  86 /  20  20  20  20
Hobbs                          66  90  68  91 /  10  10  10  10
Marfa                          60  86  58  88 /  20  20  20  20
Midland Intl Airport           68  92  73  94 /  10  10  10  10
Odessa                         70  92  73  94 /  10  10  10  10
Wink                           69  94  73  96 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/80
Hazardous weather outlook, Aug 8, 1:41 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
141 PM CDT Tue Aug 8 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
141 PM CDT Tue Aug 8 2017 /1241 PM MDT Tue Aug 8 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will occur mainly over the higher terrain
this afternoon and early evening. A few storms could produce gusty
winds, brief heavy rainfall and occasional lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:52 PM CDTSpecial Weather StatementMAFDawson, Gaines38 min
Aug 7, 7:55 PM CDTSpecial Weather StatementMAFCulberson50 min
Aug 7, 8:20 PM CDTSpecial Weather StatementMAFReeves40 min
Aug 7, 8:39 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward3 hr
Aug 7, 9:49 PM CDTSpecial Weather StatementMAFReeves41 min
Aug 7, 11:30 PM CDTSpecial Weather StatementMAFLoving60 min
Aug 8, 2:25 PM CDTAreal Flood AdvisoryMAFTerrell3 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.